MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number PTA4-18-150-3-2
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number: k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a (b)(6) female was undergoing an angioplasty of the highly calcified, left distal popliteal artery when the advance 18 lp low profile balloon catheter ruptured upon the initial inflation.According to the reporter, the complaint device was inflated with a mixture of contrast and saline (ratio unknown) via another manufacturer's inflation device to 14 atmospheres (atm) when the rupture occurred.The vessel was not angulated.Another manufacturer's.014 inch 300cm guidewire and a 5french (fr) 55cm ansel sheath were in use at the time.After the rupture, the complaint device was removed in its entirety without the sheath in place.The procedure was successfully accomplished without any patient adverse effect.No additional procedures were required as a result of this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation evaluation.A review of the complaint history, device history record, drawing, instructions for use (ifu), quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon had been used and contained biomatter within the balloon and lumen.A functional test was used to confirm the balloon rupture.A pinhole was found 2.9cm from the distal tip.No other damage of findings of the balloon were noted.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed one nonconforming event which could contribute to this failure mode.During the quality control inspect, two devices were discovered to have leaks.Though this nonconformance was related to the reported failure mode, it should be noted that both devices were scrapped prior to order completion.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the drawing, specification, and quality control procedures was conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states ¿the intended use of the catheter is for percutaneous transluminal angioplasty of lesions in the peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral.¿ it also includes a warning to not exceed the rated burst pressure as rupture may occur.Upon removal from the packaging, the product is to be inspected for damage.The ifu also recommends the use of a pressure gauge during inflation to monitor the pressure.Additionally, a 1:1, saline to contrast mixture is directed to be used as the inflation medium.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device.However, investigation has concluded that the pinhole was likely caused by the sharp-edged calcification that was present at the site of the procedure.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8106268
Report Number1820334-2018-03351
Device Sequence Number19307885
Product Code LIT
UDI-Device Identifier10827002343181
UDI-Public(01)10827002343181(17)210420(10)8789129
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2021
Device Catalogue NumberPTA4-18-150-3-2
Device Lot Number8789129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Initial Date Received by Manufacturer 11/14/2018
Supplement Date Received by Manufacturer11/14/2018
Initial Report FDA Received Date11/27/2018
Supplement Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PREVIOUSLY STATED SHEATH, CHOICEPT BRAND WIRE; PREVIOUSLY STATED SHEATH, CHOICEPT BRAND WIRE
Patient Age67 YR